Readers Respond to a Complex Issue: Naloxone and EMT-Bs

Ask the Educator


 
 

Paul Werfel | | Friday, June 15, 2007


If you have a question about EMS education about how to succeed as a student, how to polish your skills as an instructor or how to push education to the next level JEMS.com education expert Paul Werfel has got an answer for you. Contact him at paul.werfel@stonybrook.edu.

I recently discussed the issues of naloxone and its potential use by BLS personnel. That column "Naloxone and EMT-Bs: A complex issue", got a few responses, and here are two that I received.



Comment

I read with interest your column on JEMS.com regarding naloxone use by EMT-Bs. As a toxicologist, I take issue with the contention that naloxone produces pulmonary edema. While there are case reports of pulmonary edema occurring after naloxone administration, pulmonary edema in patients who have abused varying classes of opiates and opiate-induced pulmonary edema is also well-described.

The thought is that the patient who has acutely overdosed on opiates may develop pulmonary edema. But due to hypoventilation, it may not be clinically apparent until after reversal of respiratory failure with naloxone. The mechanisms of opiate induced pulmonary edema are unclear, but it may be a combination of hypoventilation/hypoxic injury, cardiotoxic effects (a cardiogenic shock-like state has been described) or aspiration.

The overall incidence of pulmonary edema in patients who have received naloxone and/or used opiates is low, and the existing case reports are confounded by the fact that all reported cases (that I could find) of naloxone-induced pulmonary edema were in patients who also had opiates on board (I could find none in the group receiving empiric naloxone that did not ultimately have opiate intoxication).

My bigger concerns regarding naloxone are in the patient with a co-ingestant (like cocaine) who has unopposed sympathomimetic tone after reversal of the opioid effects (most of the reports of seizures and sudden cardiac death after naloxone administration are in these patients).

I agree completely with not giving naloxone to EMT-Bs. However, it has been my experience as a prehospital provider and physician that the more toys people get, the less they focus on the basics. While I also agree naloxone is not without its issues, neither am I in agreement with the stance that it is too unsafe to use in the street.

I have provided an abbreviated bibliography for you:

  • Wilson K, Saukkonen J: "Acute respiratory failure from abused substances." Journal of Intensive Care Medicine. 19(4):183-96, 2004.
  • Mabry B, Greller H, Nelson L: "Patterns of heroin overdose-induced pulmonary edema." American Journal of Emergency Medicine. 22(44):316, 2004.
  • Sterrett C, Brownfield J, Korn C, et al: "Patterns of presentation in heroin overdose resulting in pulmonary edema." American Journal of Emergency Medicine. 21(1):32-4, 2003.
  • Sporer K, Dorn E: "Heroin-related noncardiogenic pulmonary edema." Chest. 120(5):1628-32, 2001.

- Gerald Maloney, D.O., Attending Physician, Dept. of Emergency Medicine, MetroHealth Medical Center, Cleveland, Ohio

Response

I truly appreciate your feedback on this issue. I happen to agree with your assertion that PE may occur in opiate overdoses as a matter of some regularity but may only appear after the patient has the respiratory depression reversed with naloxone.

I agree with you as well on your assertion that the more toys people get, the less they concentrate on more important things, like patients.

With all due respect, I never stated that naloxone was unsafe for the streets, nor did I imply that. If you read my column, my response centers on the use of naloxone by EMT-Basics. I simply used the occasion to remind my ALS colleagues that no matter what instructors say about naloxone being a perfect drug without side effect, "why driven" paramedics need to know that there are no medications that we give that are truly without side effect or a potentially more serious complication to the patient.

Comment

I just finished reading your Q&A on the Narcan issue. N.M. is one of the states that currently allow for Narcan to be administered by EMT-Bs, not only through Intranasal but IM/SQ as well. It has remained at the service medical director's discretion for use by the service EMTs. To date, I don't know how many are administering it, nor have I heard from the medical direction committee of any negative outcomes.

Just a little history on how it came to be in N.M. that this was put into scope. Espanola, N.M., has the highest opiate death rate per capita in the nation. The department of health put forth an initiative that would allow family members of known heroin addicts to keep Narcan in the residence for use during an overdose. It was felt by the medical direction committee that if family members could administer this drug then our EMT-Basics should also have access to it, particularly in the rural areas.

I appreciated the fact that you brought up the issue about the pulmonary edema. My students always act very surprised when we give them this information, especially since for so long it has been thought that the drug was so benign. Our basic students are given the same drug information from the N.M. Drug Formulary as the other two levels and are tested about the use of the drug at state testing (both written and practical).

- JSB

Response

It's a pleasure hearing from you. Thanks for the background on the New Mexico experience. Clearly this is evident that what works so well in certain venues may not be indicated in others. The fact that you teach that the drug is not as benign as most people surmise speaks well of your program. This is clearly information that needs to be put out there.




Connect: Have a thought or feedback about this? Add your comment now
Related Topics: Training

What's Your Take? Comment Now ...

Featured Careers & Jobs in EMS





 

Get JEMS in Your Inbox

 

Fire EMS Blogs


Blogger Browser

Today's Featured Posts

 

EMS Airway Clinic

Innovation & Progress

Follow in the footsteps of these inspirational leaders of EMS.
More >

Multimedia Thumb

Four Killed in New Mexico Medical Plane Crash

Crash near fairgrounds claims patient and crew of three.
Watch It >


Multimedia Thumb

Texas Ambulance Involved in Crash

Odessa ambulance and car collide during response.
Watch It >


Multimedia Thumb

Las Vegas Fire, AMR Reach New Deal

Tentative agreement reached over ambulance calls.
Watch It >


Multimedia Thumb

Fire Damages Several Homes in California Earthquake

Four homes destroyed and others damaged after quake rattles Napa.
Watch It >


Multimedia Thumb

New Mexico Air Ambulance Crash

NTSB investigates crash that killed four.
More >


Multimedia Thumb

Where in the World of EMS is A.J.? Scranton

JEMS Editor-in-Chief visits his hometown of Scranton, Pa.
More >


Multimedia Thumb

Over 100 Injured in California Earthquake

172 patients treated at Napa hospital after 6.0-magnitude earthquake.
More >


Multimedia Thumb

Braun Ambulances' EZ Door Forward

Helps to create a safer ambulance module.
Watch It >


Multimedia Thumb

Field Bridge Xpress ePCR on iPad, Android, Kindle Fire

Sneak peek of customizable run forms & more.
Watch It >


Multimedia Thumb

The AmbuBus®, Bus Stretcher Conversion Kit - EMS Today 2013

AmbuBus®, Bus Stretcher all-hazards preparedness & response tool
Watch It >


More Product Videos >